Confused at 54?

Hi, my husband is 54 and was diagnosed with PD four years ago, although I suspect that he has had it for eight years or so. He says that he feels confused, like he doesn't belong at work and that he forgets where he is or what he is doing. He is so young and his physical symptoms are not too bad, lots of stiffness, but his tremor is controlled with Sinemet. His presenting symptoms were sexual dysfunction and confusion which just seems so different than what most experience, I think. I keep thinking he might have LBD. Does Sinemet help with cognition? The only thing that he seems to think helps him is Concerta which wakes him up. His sexual dysfunction seems to be physical and mental, can't do it and doesn't care that he can't. I feel like I'm living with an alien sometimes. Parkinsons has destroyed our relationship for the most part. He is not the man I fell in love with. He doesn't seem to care about anything or anybody. I don't think he can care. He just plays video games for most of the day, while I work and do all the chores. It is so hard to not resent him.

15 Replies

oldestnewest
  • I suggest that next time your husband sees his Neurologist, you go in with him and tell the Neuro all these symptoms. Ask if a different prescription would help.

    Also, it sounds as though he needs someone to tell him to exercise every day.

  • He is simply not motivated. I do tell him to exercise every day, he ignores me. I do go in with him to his visits with neuro. He typically looks amazing at these visits, he is always "on"....so they think that he is good to go.

  • I think you should insist on a meeting with your neurologist when he is "off". He is more likely to heed advice from him/her, than he is from you. There is always more than one victim in this, your husband needs to understand this. However, perceptions are very difficult to change. If you can, get him to listen to the lyrics on track2 of my album, it describes me seeing a young girl with mental and physical problems. I use her for my inspiration to remain positive, inspiration, and a perspective on my own situation.

  • I took a video of my husband in "off" state once and his neurologist refused to look at it. Arrogant bitch, (sorry, had to say it).

  • I found taking NAC helped with the confusion. Start with 600mg a day then build up to 1200mg. Can get on line or from health food shops.

    Also he sounds depressed so you will need a dr for that one.

    Hope it helps. You are in a difficult situation.

  • What is NAC? Thanks for your reply! He says that he is not depressed, was on anti depressants which just made him more sleepy, he is apathetic, much different than depression I'm told.

  • Thanks, I'll look into this. He was on anti depressants but they made him worse, more sleepy, could barely work part time. I had to drive him to work, he was a mess. He keeps telling me that he isn't depressed. He doesn't feel anything. Depression to me is crying, regret, profound sadness....he just seems like "nothing" to me, he feels nothing. He has no feeling and no emotion. I think that this is part of being "off"...but I could be wrong. I don't think that they have ever given him enough sinemet to get him back to semi normal...but maybe they don't want to because of side effects. I'm dying to know what he would be like with more.

  • First of all, my sympathies to you both. It ain't easy... I agree that you should get his meds checked out. I get myself checked 2 or 3 times a year because this PD is an ever-changing thing.

    Sounds like your husband, like I, has more rigidity/stiffness issues than tremor. One doctor led me to believe that what I have is a sub-type of Parkinsons - PIGD - postural instability gait disorder - and I think I heard or read somewhere that more cognition troubles go along with that type?...not 100% sure, but you could look into that.

    Anyway, 4 years from diagnosis, I find that apathy and depression as well as cognition are worse when I lack sleep and don't have enough medication. How is his ability to sleep? I find medicating properly and exercising can help my sleep, and a better sleep leads to a sharper cognition.

    On bad days, which happen if I have a cold, or ate too much protein, or didn't exercise enough, or forgot to take a pill... I get nothing accomplished, and it's really not "me". With apathy, it is so easy to get sucked into sitting at the computer. Also,It can make sleep so much worse! (due to those electro-magnetic waves...)

    Let's hope for a cure, and a reversal. Would be nice to get our old selves back!

  • Unfortunately apathy is a symptom of PD to do with the dopamine/reward system so a tweak of h is meds might help. How about taking a picture of him in an apathetic state to show the neuro. There's a similar nonsense goes on with Polymyalgia where the medic declares your inflammatory markers are down so you haven't got PMR and don't need the medication...duh...but yo u are on the meds they prescribed to lower inflammation so of course the markers are low.

    - the underlying condition remains..

  • My aunt had LBD, initially misdiagnosed as PD and the PD meds made her worse. This was 15 years ago when many docs were unfamiliar with LBD. I believe many still are.

  • I have been on Mirapexin since diagnosed nearly 6 years ago and one of the side effects is increased libido .I can only say it's helped in that department! I am 68 andcertainly don't need viagra!

    That aside it's also has helped in many other ways.

    My depression went totally, my cognition improved as did my walking ,and I only just started Madopar a month ago.

  • You must mean (just for clarification) Mirapex, not Mirapexin?

  • In Europe it's Mirapexin (Premipexole generic name)

  • Thanks for this info. Really appreciated.

  • Thank you all for this great feedback.

You may also like...